|This article needs additional citations for verification. (May 2014) (Learn how and when to remove this template message)|
An adrenergic storm is a sudden and dramatic increase in serum levels of the catecholamines adrenalin and noradrenalin (also known as epinephrine and norepinephrine respectively), with a less significant increase in dopamine transmission. It is a life-threatening condition because of extreme tachycardia and hypertension, and is especially dire for those with prior heart problems. If treatment is prompt, prognosis is good; typically large amounts of diazepam or other benzodiazepines are administered alongside beta blockers. Beta blockers are contraindicated in some patients, so other anti-hypertensive medication such as clonidine may be used. It is usually caused by overdose of stimulants, especially cocaine or methamphetamine, or eating foods high in tyramine while taking monoamine oxidase inhibitors. A subarachnoid hemorrhage can also cause an adrenergic storm. A catecholamine storm is part of the normal course of Rabies infection, and is responsible for the severe feelings of agitation, terror, and dysautonomia present in the pre-coma stage of the disease.
The behavioral symptoms are similar to those of an amphetamine, cocaine or caffeine overdose. Overstimulation of the central nervous system results in a state of hyperkinetic movement and unpredictable mental status including mania, rage and suicidal behavior.
Physical symptoms are more serious and include heart arrhythmias as well as outright heart attack or stroke in people who are at risk of coronary disease. Breathing is rapid and shallow while both pulse and blood pressure are dangerously elevated.
There are several known causes of adrenergic storms; in the United States, cocaine overdose is the leading cause. Any stimulant drug has the capacity to cause this syndrome if taken in sufficient doses, but even non-psychotropic drugs can very rarely provoke a reaction.
Monoamine oxidase inhibitors (MAOIs) are a class of drugs that inhibit the enzyme monoamine oxidase. This enzyme is responsible for breaking down many compounds; basically, anything with a primary amine moiety is likely to be oxidized by monoamine oxidase. An important substrate of the enzyme MAO is tyramine. MAOIs inhibit the enzyme either reversibly, in which MAO is inhibited only until the drug is cleared from the system, or irreversibly, in which the substrate binds permanently to the enzyme, rendering it inactive and effectively destroying it. Irreversible MAOIs are potentially more dangerous, because the body takes about two weeks to regenerate MAO enzymes to functional levels. Two subtypes of MAO exist: MAO-A and MAO-B; this is relevant to adrenergic storms, as there are significant differences between the two types, such as their differential expression throughout the body, and range of substrates. While both MAO-A and MAO-B metabolize tyramine, only MAO-A is present in the gastrointestinal tract and singularly metabolizes the majority of consumed tyramine. (The small portion normally passing into circulation is mostly degraded in the liver where both MAO types act.) Consequently, MAOIs that irreversibly inhibit MAO-A will permit high levels of circulating tyramine able to cause tyramine-induced hypertensive crisis. Aged cheese, beer, red wine, some mushrooms, and fermented products such as pickles are foods containing high levels of tyramine that passed into circulation can such a hypertensive crisis.
Adrenergic storms are not provoked often from MAOI-tyramine interactions; hypertensive crisis alone does not diagnose adrenergic storm, although there will always be hypertension in an adrenergic storm, along with tachycardia and rapid, shallow breathing. However, if a patient on MAOIs uses recreational quantities of any drug with stimulant effects on the CNS, it can provoke an adrenergic crisis (along with the inevitable hypertensive crisis). Deaths have occurred from individuals attempting to combine MAOIs with various entheogens to attain a stronger psychedelic experience, both from adrenergic storms and serotonin syndrome. Combining drugs like MDMA, 2C-B, mescaline, 2C-T-7, etc. with even small quantities of MAOIs - small quantities of both drugs - is still extremely risky. Nevertheless, some users claim to use certain combinations successfully.
Subarachnoid hemorrhage is an extremely serious condition in which a neural membrane is breached and the brain itself is compromised. The onset is sudden, described as "the worst headache of one's life," and many grave symptoms follow. Adrenergic storm is often present among these symptoms, and is responsible for some of the dangers, both long-term and short, of subarachnoid hemhorrhage adrenergic storm, through a complex cascade of processes starting with the movement of subarachnoid blood into the brain. Apparently, as the intracranial pressure increases, the brain is squeezed and catecholamines are forced out of their vesicles into the synapses and extracellular space. An alternative explanation that has been proposed is that this increased in intracranial pressure transduces through the brain parenchyma through to the blood vessels producing a loss in effective cerebral perfusion. This triggers the sympathetic nervous system to secrete more norepinepherine and epinepherine increasing blood pressure and heart rate to dangerous levels to maintain cerebral perfusion.
Rarely, a pheochromocytoma (tumor of the medullar tissue of the adrenal glands, which are located anterior to the kidney), may result in an adrenergic storm. This type of tumor is not common to begin with, and furthermore, the subtype that can cause massive adrenaline release is rarer still. Patients with pheochromocytoma can unexpectedly fly into a rage or sink into trembling fear, possibly dangerous to themselves and others as their judgment is impaired, their senses and pain threshold are heightened, and the level of the adrenalin in their bloodstream is more than most people ever experience; pheochromocytoma can, very rarely, kill by internal adrenaline overdose. But overall, adrenergic storm is an uncommon but certainly not rare phenomenon associated with the also uncommon condition of pheochromocytoma.
Because the adrenergic storm overlaps with so many other similar conditions, such as hypertensive crises, stimulant intoxication or overdose, or even panic attack, and because the treatments for these overlapping conditions are largely alike, it is not necessary to obtain a differential and definitive diagnosis before initiating treatment. However, analysis of the patient's medical history, checked against the possible causes of the adrenergic storm such as those above, should be done, because some adrenergic storms can be caused by serious underlying conditions. If a patient has an adrenergic storm and all or most of the other factors are ruled out, the adrenergic storm could lead to the discovery of a pheochromocytoma, which can become malignant. However, not all cases of adrenergic storm have an identifiable cause. Like a seizure, sometimes a patient has a single one, or perhaps a few, and then does not for the rest of their life. The mechanisms of idiopathic adrenergic storm are very poorly understood.
Serotonin syndrome, in which an excess of serotonin in the synapses causes a similar crisis of hypertension and mental confusion, could be confused with an adrenergic storm. The difference is that serotonin, being a tryptamine (non-catecholamine) involved in higher brain functions, can cause dangerous hypertension and tachycardia from its effects on the sympathetic nervous system, but as there are no serotonin receptors in the heart or blood vessels there are no direct effects on the heart. Thus, the presence of arrythmia, abnormal echocardiograms, or chest pain indicates an adrenergic crisis and rules out serotonin syndrome.
If there is evidence of overdose or it is suspected, the patient should be given gastric lavage, activated charcoal, or both; this could make the difference between life and death in a close situation. It can however aggravate the patient which should be taken into account.
The first line treatments are diazepam and a non-selective beta blocker; other antihypertensive drugs may also be used. It is important to note that not all benzodiazepines and beta blockers are safe to use in an adrenergic storm; for instance, alprazolam and propranolol; alprazolam weakly agonizes dopamine receptors and causes catecholamine release while propranolol mildly promotes some catecholamine release - each worsening the condition.
Adrenergic storms are often idiopathic in nature; however if there is an underlying condition, then that must be addressed after bringing the heart rate and blood pressure down.
- Mayersohn, M.; Guentert, T. W. (1995). "Clinical pharmacokinetics of the monoamine oxidase-A inhibitor moclobemide". Clinical Pharmacokinetics. 29 (5): 292–332. ISSN 0312-5963. PMID 8582117. doi:10.2165/00003088-199529050-00002.
- Jones, C.; Owens, D. (1996). "The recreational drug user in the intensive care unit: a review". Intensive & Critical Care Nursing. 12 (3): 126–130. ISSN 0964-3397. PMID 8717812.
- Yamada, Mitsuhiko; Yasuhara, Hajime (2004). "Clinical pharmacology of MAO inhibitors: safety and future". Neurotoxicology. 25 (1-2): 215–221. ISSN 0161-813X. PMID 14697896. doi:10.1016/S0161-813X(03)00097-4.
- Youdim, Moussa B. H.; Riederer, Peter (2011). Monoamine Oxidases and Their Inhibitors. Academic Press. p. 172. ISBN 9780123864673 – via Google Books.
- Rodman, Karen D.; Awad, Issam A. (1993). "5. Clinical Presentation". In Awad, Issam A. Current Management of Cerebral Aneurysms. Thieme. pp. 21–43. ISBN 9781879284135 – via Google Books.
- Whalen, R. K.; Althausen, A. F.; Daniels, G. H. (1992). "Extra-adrenal pheochromocytoma". The Journal of Urology. 147 (1): 1–10. ISSN 0022-5347. PMID 1729490.